My friend has Lupus. She was diagnosed with SLE and DLE when she was 21, she is now 48. The plaquenil has never given her any relief and she is worried. The doctors put her on methotrexate and it nearly killed her. She wants to know is anyone having more up days than down days (she has been in a lup fog for three months now and very rarely leaves the house she has become a prisoner of 'Mr Lupus'.

Would anyone know of better medication than plaquenil?

4 Replies

  • There are other immunosuppressants that don't have the strong side effects as Methrotraxate, mycophenolate mofetil is one, Azathioprine is another but there are others too. The doctor might have a reason for not putting your friend on these, each person is unique in their reaction to drugs so who knows. As for ratio of good and bad days, that is again specific to each if us. In my case the Plaquenil didn't calm the lupus down entirely so I am now on mycophenolate too and I do have more good days than bad with this drug combo. She needs to go back to her doctor and make it clear that she isn't feeling well at all and question whether she shouldn't be on any additional medication that improves the symptoms.

  • I agree with purpletop, it's time to seek further medical advice, but to inform your friend that many of us have periods where the tough days outweigh the good ones. Sometimes the flip side happens where we have many up days and less down days, but this illness is so unpredictable and if your mate is going through a tough time then medical support and a reassessment of her meds is the best way to go.

    All the best to you both, it's great that your friend has you too, well done.

  • I took steriods but due to come of them within the next 4 weeks after gradually reducing the dosage - I have noticed the difference and it is not pleasant. But even though Sted's are good at what they do they also have side affects and should not be used long term. I have been on planquinel 200mg per day for 12 months - can't say I have noticed anything - or maybe the sted's overpowered it? I take MMF (also known as Cellcept) - my lupus is responding to this treatment (which is brilliant) but my SS is starting to flare - which again is the result of reducing the sted's. can't win - but I am still here and still fighting lol!

  • Hi there, I agree it is worth going to the doctors and getting this checked out. Is your friend in a flare up, does it need different meds to bring it back under control. I tried to stop placquenil again recently and the pain was intense so I know it is working and I would find it hard to come off at the moment. I also take methotrexate which is normally fine for me (apart from the usual lupus 'difficult days/symptoms). I had a few bads weeks recently with what I thought was methotrexate but it turns out was a flare up of lupus. For me the warmer days bring out more symptoms as I have noticed this summer.....I am still getting to grips with it all but starting to understand things more now. I know when to down tools and do nothing. (Usually each afternoon for a few hours as the fatigue/weakness gets worse). This enables me to continue through the day. If in doubt your friend should definitely return to the GP and see what can be done. Good luck xx

You may also like...